Indiana, 2003

Flash Flood and Flood in Indiana, July 10, 2003

July 10, 2003 · NWS ILN · 2 events in 2 counties and zones

1 flash flood, 1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 9, 9:11 PM EST, 3 hours 19 minutes earlier.

Area forecast discussion, Jul 9, 9:11 PM EST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1011 PM EDT WED JUL 9 2003

HAVE SEEN QUITE A BIT OF RAIN ACROSS SOUTHERN PORTIONS OF FA.
BOUNDARY STILL PRESENT FROM NEAR IND THROUGH ILN INTO SOUTHEAST OHIO
AND AREA TO THE SOUTH OF THIS REMAINS UNSTABLE. WILL LIKELY SEE
STORMS CURRENTLY ACROSS CENTRAL INDIANA TRACK SOUTHEAST INTO
SOUTHERN PORTIONS OF FA OVERNIGHT. WILL THEREFORE EXTEND FLOOD WATCH
SOUTH ACROSS REMAINDER OF FA.

.ILN...
FLOOD WATCH ENTIRE AREA THROUGH THURSDAY NIGHT.
Hazardous weather outlook, Jul 9, 4:16 AM EST, 20 hours 14 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-091115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
516 AM EDT WED JUL 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY
STRONG THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT.
FLOODING RAINS WILL BE POSSIBLE WITH ANY OF THE THUNDERSTORMS...AND
A FEW STORMS MAY BE SEVERE ACROSS SOUTHERN OHIO AND NORTHERN
KENTUCKY.  THE FLOOD WATCH FOR WEST CENTRAL AND CENTRAL OHIO...AND
THE WHITEWATER AND MIAMI VALLEYS WILL CONTINUE THROUGH 8 AM THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THURSDAY INTO
THURSDAY NIGHT AS A FRONTAL BOUNDARY FINALLY TRACKS THROUGH THE OHIO
VALLEY.  ANY OF THESE THUNDERSTORMS COULD CONTAIN HEAVY RAINFALL.
DRIER WEATHER IS EXPECTED BEGINNING FRIDAY THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

RYAN

In the hours before

Local storm report, Jul 9, 6:44 PM EST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
744 PM EDT WED JUL 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM                              KY   WIND DAMAGE
07/09/03   GRANT                          TREES DOWN ACROSS COUNTY

0720 PM    2 SW HAMILTON             OH   WIND DAMAGE
07/09/03   BUTLER                         SEVERAL TREES DOWN

0730 PM    INDIAN HILL               OH   WIND DAMAGE
07/09/03   HAMILTON                       TREES AND POWER LINES DOWN
Local storm report, Jul 9, 7:46 PM EST, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
0846 PM EDT WED JUL 09 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 PM    MAYSVILLE                 KY   FLOOD
07/09/03   MASON

0814 PM    WARSAW                    KY   FLASH FLOOD
07/09/03   GALLATIN

0713 PM    CARROLLTON                KY   WIND DAMAGE
07/09/03   CARROLL

0700 PM    HOLTON                    IN   WIND DAMAGE
07/09/03   RIPLEY

0651 PM    CARROLLTON                KY   FLOOD
07/09/03   CARROLL

JSS
Local storm report, Jul 9, 7:51 PM EST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
851 PM EDT WED JUL 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    VEVAY                     IN   WIND DAMAGE
07/09/03   SWITZERLAND                    LARGE LIMBS DOWN COUNTY
                                          WIDE REPORTED BY LAW
                                          ENFORCEMENT.

0803 PM    W VEVAY                   IN   FLASH FLOOD
07/09/03   SWITZERLAND                    HIGH WATER AND DEBRIS ON
                                          STATE ROUTE 56. REPORTED BY
                                          LAW ENFORCEMENT.

JSS
Special weather statement, Jul 9, 7:54 PM EST, 4 hours 36 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-100200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
854 PM EDT WED JUL 9 2003

SEVERE THUNDERSTORM WATCH 701 HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...

IN OHIO...

  AUGLAIZE        CHAMPAIGN       CLARK           DARKE
  DELAWARE        FAIRFIELD       FAYETTE         FRANKLIN
  GREENE          HARDIN          HOCKING         LICKING
  LOGAN           MADISON         MERCER          MIAMI
  MONTGOMERY      PICKAWAY        PREBLE          SHELBY
  UNION

IN INDIANA...

  FAYETTE         UNION           WAYNE

SEVERE THUNDERSTORM WATCH 701 REMAINS IN EFFECT UNTIL 1000 PM EDT/
900 PM EST FOR THE FOLLOWING COUNTIES...

IN INDIANA...

  DEARBORN        FRANKLIN        OHIO            RIPLEY
  SWITZERLAND

IN OHIO...

  AUGLAIZE        CHAMPAIGN       CLARK           DARKE
  DELAWARE        FAIRFIELD       FAYETTE         FRANKLIN
  GREENE          HARDIN          HOCKING         LICKING
  LOGAN           MADISON         MERCER          MIAMI
  MONTGOMERY      PICKAWAY        PREBLE          SHELBY
  UNION

  ADAMS           BROWN           BUTLER          CLERMONT
  CLINTON         HAMILTON        PIKE            ROSS
  SCIOTO          WARREN

IN KENTUCKY...
  BRACKEN         BOONE           CAMPBELL        CARROLL
  GALLATIN        GRANT           KENTON          LEWIS
  MASON           OWEN            PENDLETON       ROBERTSON
Special weather statement, Jul 9, 8:08 PM EST, 4 hours 22 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-100200-
SPECIAL WEATHER STATEMENT...CORRECTED COUNTIES STILL IN WATCH
NATIONAL WEATHER SERVICE WILMINGTON OH
908 PM EDT WED JUL 9 2003

SEVERE THUNDERSTORM WATCH 701 HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...

IN OHIO...

  AUGLAIZE        CHAMPAIGN       CLARK           DARKE
  DELAWARE        FAIRFIELD       FAYETTE         FRANKLIN
  GREENE          HARDIN          HOCKING         LICKING
  LOGAN           MADISON         MERCER          MIAMI
  MONTGOMERY      PICKAWAY        PREBLE          SHELBY
  UNION

IN INDIANA...

  FAYETTE         UNION           WAYNE

SEVERE THUNDERSTORM WATCH 701 REMAINS IN EFFECT UNTIL 1000 PM EDT/
900 PM EST FOR THE FOLLOWING COUNTIES...

IN INDIANA...

  DEARBORN        FRANKLIN        OHIO            RIPLEY
  SWITZERLAND

IN OHIO...

  ADAMS           BROWN           BUTLER          CLERMONT
  CLINTON         HAMILTON        PIKE            ROSS
  SCIOTO          WARREN

IN KENTUCKY...
  BRACKEN         BOONE           CAMPBELL        CARROLL
  GALLATIN        GRANT           KENTON          LEWIS
  MASON           OWEN            PENDLETON       ROBERTSON

The radar

The Cincinnati radar (KILN), 104 km away, was scanning. The volume nearest the first event began at 05:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Dearborn

When
July 10, 12:30 AM EST to 1:10 AM EST
Where
Dearborn County, Guilford
Reported by
LAW ENFORCEMENT
Coordinates
39.145, -84.973 (the zone’s center; the record gives no point)

Roads were flooded and underwater.

Flood, Switzerland

When
July 10, 1:00 PM EST to 1:45 PM EST
Where
Switzerland forecast zone
Property damage
$20,000
Reported by
MARINER
Coordinates
38.826, -85.037 (the zone’s center; the record gives no point)

Strong thunderstorms along a cold front moved across southeast Indiana during the early afternoon. Two to three inches fell, causing localized flooding. Lost Fork and Fishing Ridge Roads were washed out, causing minor damage.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334347, 5334346.